Alabama, 2010

Flash Flooding and Flood in Alabama, May 20 to 21, 2010

May 20 to 21, 2010 · NWS BMX · 36 events in 15 counties and zones

An upper level disturbance and associated surface frontal system, moving across the Ohio and Tennessee Valleys, caused numerous thunderstorms across Central Alabama over a two day period. Many of the storms produced damaging winds, large hail, and locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$621,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An upper level disturbance and associated surface frontal system, moving across the Ohio and Tennessee Valleys, caused numerous thunderstorms across Central Alabama over a two day period. Many of the storms produced damaging winds, large hail, and locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 20, 1:55 PM CST, 14 minutes earlier.

Area forecast discussion, May 20, 1:55 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 PM CDT THU MAY 20 2010

.DISCUSSION...

THIS AFTERNOON A NORTHWARD MOVING WARM FRONT WAS LOCATED BETWEEN
FAYETTE AND MONTGOMERY.  THE AIRMASS WILL CONTINUE TO BECOME MORE
UNSTABLE AS THE AFTERNOON PROGRESSES WITH SBCAPES PUSHING INTO THE
1000 TO 2000 J/KG RANGE. THE CUMULUS FIELD CONTINUES TO DEVELOP IN
THE WARM SECTOR SOUTH OF THE WARM FRONT OVER CENTRAL AND
SOUTHEASTERN ALABAMA.  MEANWHILE A DYNAMIC SYSTEM IS APPROACHING
FROM THE WEST WITH A SURFACE LOW AND UPPER-LEVEL JET STRUCTURE.
BANDS OF ONGOING CONVECTION ARE PUSHING INTO WESTERN ALABAMA THIS
AFTERNOON.  LOOK FOR THE WARM FRONT TO CONTINUE TO LIFT NORTHWARD.

THE NEXT 12 TO 24 HOURS WILL BE QUITE ACTIVE AS WE WILL SEE SEVERAL
MCS DEVELOP AND SLIDE THROUGH THE AREA. TRYING TO PINPOINT THE
TIMING IN REGARDS TO THE HWO IS VERY TROUBLESOME. AS MENTIONED OVER
THE PAST SEVERAL DAYS EVERYTHING DEPENDS ON THE DEVELOPMENT IN THE
WEST IN THE MORE MOIST AIRMASS.

THIS INITIAL LINE WILL CONTINUE TO MOVE NORTHEAST...AS CORFIDI
VECTORS CONTINUE TO INDICATE THIS FLOW OVER THE NEXT 12 HOURS. BY
FRIDAY MORNING THE FLOW BECOMES MORE EASTERLY AND EVENTUALLY
SOUTHEASTERLY. THIS WILL HELP TO KICK MUCH OF THE PRECIP OUT BY
FRIDAY AFTERNOON/EVENING.

BEHIND THIS SYSTEM A STRONG RIDGE WILL BUILD INTO THE PLAINS AND
MISSISSIPPI RIVER VALLEY. MODELS CONTINUE TO AMPLIFY THIS RIDGE ALL
THE WAY THROUGH THE GREAT LAKES. THIS IS DUE TO THE DEEPENING OF THE
TROUGH ALONG THE WEST COAST. THIS SCENARIO TYPICALLY ALLOWS FOR AN
EASTERLY FLOW AND SLIGHTLY COOLER TEMPERATURES TO WORK IN UNDERNEATH
THE RIDGE. MODELS ARE ALSO HINTING AT AN EASTERLY WAVE WORKING INTO
THE SOUTHEAST BY THE END OF THE PERIOD...SETTING UP A REX-BLOCK IN
THE EASTERN CONUS FOR MUCH OF NEXT WEEK. ENSEMBLES ARE FAIRLY
CONSISTENT WITH THIS PATTERN. THIS WOULD KEEP RAIN CHANCES IN FOR A
GOOD PORTION OF THE TIME. CONFIDENCE IS GROWING ON THE EVOLUTION OF
THE PATTERN. SOME DIFFERENCES ON THE PLACEMENT OF THE UPPER LOW IN
THE SOUTHEAST...SO WILL STICK WITH  MINIMAL RAIN CHANCES AT THE
TIME.

&&

.AVIATION...18Z TAF DISCUSSION.

STRONG TO SEVERE THUNDERSTORMS OVER MS POISED TO MOVE INTO AT LEAST
WESTERN ALABAMA THIS AFTERNOON AND EVENING AS WARM FRONT LIFTS
NORTHWARD.  AIR MASS WILL BE DESTABILIZING RAPIDLY OVER WESTERN
ALABAMA THIS AFTERNOON.  COMPLEX OF THUNDERSTORMS MAY AFFECT MAINLY
THE NORTHERN TAF SITES AFTER 21Z THROUGH 06Z.

EXPECT STRATUS CEILINGS NEAR 1500 FT TO DEVELOP IN THE WARM
SECTOR AFTER 09Z...LIFTING ABOVE 2000 FT BY 15Z.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED
TO THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER
DATA IS BEING MONITORED FOR ACCURACY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     66  82  66  90  65 /  70  60  30  20  10
ANNISTON    65  83  65  90  64 /  60  60  30  20  10
BIRMINGHAM  65  83  66  90  65 /  70  60  20  20  10
TUSCALOOSA  67  87  66  93  65 /  70  40  20  10  10
CALERA      66  85  66  91  66 /  60  50  20  20  10
AUBURN      65  85  64  89  64 /  40  50  30  20  10
MONTGOMERY  68  88  68  92  68 /  30  30  20  20  10
TROY        66  88  66  92  66 /  30  30  20  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

16/03
Hazardous weather outlook, May 20, 12:15 PM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT THU MAY 20 2010

ALZ011>015-017>050-211745-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
115 PM CDT THU MAY 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WEATHER SYSTEM WILL MOVE IN FROM THE WEST THIS AFTERNOON THROUGH
THE OVERNIGHT PERIOD. THIS SYSTEM WILL PROVIDE THE OPPORTUNITY FOR
SOME STRONG TO SEVERE STORMS TO CENTRAL ALABAMA IN SEVERAL WAVES.

THE INITIAL THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL BE ACROSS
WESTERN ALABAMA THIS AFTERNOON...AS SEVERAL BANDS OF SHOWERS AND
THUNDERSTORMS WILL SLIDE THROUGH THE AREA. THE MAIN AREA OF CONCERN
FOR SEVERE THUNDERSTORMS WILL BE WEST OF A CARROLLTON TO JASPER
LINE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.

AS THE AFTERNOON PROGRESSES ACTIVITY WILL CONTINUE TO PROGRESS EAST.
STRONG STORMS WILL BE POSSIBLE ALONG AND TO THE NORTH OF THE
INTERSTATE 20 CORRIDOR...MAINLY BETWEEN 4 PM AND MIDNIGHT.  THE MAIN
THREAT FROM THESE STORMS WILL BE STRONG GUSTY WINDS AND SMALL HAIL.

A SECOND WAVE OF THUNDERSTORMS MAY DEVELOP IN THE SOUTHEAST BY 5 PM
AND PROVIDE A CHANCE FOR STRONG STORMS SOUTH OF THE INTERSTATE 20
CORRIDOR. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG GUSTY
WINDS AND SMALL HAIL.

A THIRD WAVE OF THUNDERSTORMS MAY DEVELOP AND SLIDE THROUGH THE AREA
OVERNIGHT. DEPENDING ON THE ACTIVITY DURING THE AFTERNOON...A FEW
STRONG STORMS MAY BE POSSIBLE FROM MIDNIGHT THROUGH 7 AM. CONFIDENCE
IS LOW ON THIS THIRD WAVE AND MAY NEED TO BE REVISED AS THE NIGHT
PROGRESSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW STRONG STORMS MAY LINGER INTO FRIDAY AS THE SYSTEM TRIES TO
CLEAR THE AREA. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
STRONG GUSTY WINDS AND SMALL HAIL ALONG AND NORTH OF INTERSTATE 20.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
ACROSS WESTERN ALABAMA THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, May 20, 1:21 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 PM CDT THU MAY 20 2010

ALZ012-022-202000-
LAMAR-PICKENS-
221 PM CDT THU MAY 20 2010

...SIGNIFICANT WEATHER ALERT FOR LAMAR AND PICKENS COUNTIES UNTIL 300
PM CDT...

AT 217 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM COLUMBUS TO 19 MILES WEST
OF PANOLA...OR ALONG A LINE EXTENDING FROM COLUMBUS TO 26 MILES
SOUTHWEST OF PICKENSVILLE...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FOREST.
  MELBORNE.
  STAR.
  PICKENSVILLE.
  HIGHTOGY.
  GARDEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
THURSDAY EVENING FOR NORTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

14
Special weather statement, May 20, 1:53 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
253 PM CDT THU MAY 20 2010

ALZ031-202045-
GREENE-
253 PM CDT THU MAY 20 2010

...SIGNIFICANT WEATHER ALERT FOR GREENE COUNTY UNTIL 345 PM CDT...

AT 251 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR NEW WEST GREENE...OR 15 MILES WEST OF EUTAW...
MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL...WINDS UP TO 30 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  NEW MOUNT HEBRON.
  NEW WEST GREENE.
  WEST GREENE.
  CLINTON.
  LEWISTON.
  UNION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
THURSDAY EVENING FOR NORTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

14

The radar

The Columbus AFB radar (KGWX), 74 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 9 hail, 3 flash flood, 2 lightning, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Pickens

When
May 20, 2:09 PM CST
Where
Pickens County, 0.62 mi SSE of Carrollton
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.262, -88.095

Stores in downtown Carrollton had merchandise blown down the street.

Thunderstorm Wind, Pickens

When
May 20, 2:32 PM CST
Where
Pickens County, 1.33 mi SSE of Gordo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.301, -87.895

Several large limbs were blown down onto AL-86, near Gordo.

Hail, Tuscaloosa

When
May 20, 2:55 PM CST
Where
Tuscaloosa County, 3.42 mi WNW of Ralph
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.068, -87.825

Hail, Tuscaloosa

When
May 20, 3:12 PM CST to 3:39 PM CST
Where
Tuscaloosa County, 1.29 mi NE of Fosters to 1.41 mi N of Taylorville
Measured
1.75 in hail
Property damage
$40,000
Reported by
Public
Coordinates
33.095, -87.686

A swath of hail, ranging from the size of nickels up to the size of golf balls, was reported from the Fosters community northeastward into the southwestern portions of the city of Tuscaloosa. Several vehicles were damaged by golf ball sized hail at the intersection of US-11 and Gainsville Road, just east of Fosters.

Thunderstorm Wind, Tuscaloosa

When
May 20, 3:15 PM CST
Where
Tuscaloosa County, 1.29 mi NE of Fosters
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.095, -87.686

Several trees were blown down at the intersection of US-11 and Gainsville Road, in the Fosters community.

Hail, Tuscaloosa

When
May 20, 3:35 PM CST
Where
Tuscaloosa County, 0.58 mi W of Rosedale
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
33.200, -87.580

Thunderstorm Wind, Tuscaloosa

When
May 20, 3:39 PM CST to 3:41 PM CST
Where
Tuscaloosa County, 1.08 mi N of Taylorville to 2.26 mi NE of Taylorville
Measured
60 kt (69 mph) estimated gust
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
33.165, -87.547

Damage was reported in the Skyland Blvd. area of the city of Tuscaloosa. An auto parts store suffered the collapse of a roof, which subsequently flooded the inside of the store. Roof damage was also reported to portions of the McFarland Mall shopping center, with debris scattered around the parking lot. A Sam's Club and Walmart store across the street from the mall were also damaged, and several traffic lights in the area were blown down.

Hail, Tuscaloosa

When
May 20, 3:48 PM CST
Where
Tuscaloosa County, 2.42 mi ESE of Ralph
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.040, -87.730

Thunderstorm Wind, Tuscaloosa

When
May 20, 4:05 PM CST
Where
Tuscaloosa County, 0.69 mi S of Holt Jct
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
33.210, -87.500

Four apartment buildings within an apartment complex were heavily damaged when trees were blown down onto them.

Hail, Tuscaloosa

When
May 20, 4:11 PM CST
Where
Tuscaloosa County, 0.69 mi N of Cottondale
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
33.190, -87.450

Flash Flood, Tuscaloosa

When
May 20, 4:30 PM CST to 7:00 PM CST
Where
Tuscaloosa County, 2.03 mi SE of River View to 2 mi NNE of Taylorville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.197, -87.528

Water was reported flowing over the bridge in the Brookhaven area of Tuscaloosa, just off of US-82. Eight inches of water was reported in the University Mall area, near the intersection of US-82 and 15th Street.

Thunderstorm Wind, Shelby

When
May 20, 5:45 PM CST
Where
Shelby County, 1.8 mi SE of Genery
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
33.280, -86.900

Several trees were blown down at CR-13 and Environs Parkway, in the western portion of the county.

Thunderstorm Wind, Shelby

When
May 20, 5:48 PM CST
Where
Shelby County, 0.56 mi NE of Alabaster
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.237, -86.814

Trees were blown down at 1st Street South and Old Highway 31, in Alabaster.

Thunderstorm Wind, Shelby

When
May 20, 6:00 PM CST
Where
Shelby County, 1.56 mi E of Turner
Measured
53 kt (61 mph) measured gust
Reported by
Amateur Radio
Coordinates
33.248, -86.853

A 61 mph wind gust was reported at Fox Valley, at the intersection of CR-17 and 1st Avenue in Alabaster.

Flood, Jefferson

When
May 20, 6:00 PM CST to 7:30 PM CST
Where
Jefferson County, 0.41 mi S of Thomas Jct to 0.63 mi NW of Thomas Jct
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
33.524, -86.849

A prolonged period of moderate to heavy rainfall led to flooding at several locations around the city of Birmingham. Emergency water rescues were performed at 9th Ave. North and 22nd Street North, and at Carraway Blvd. and 26th Street. Street flooding was reported on Arkadelphia Road near the railroad tracks, and on Happy Hollow Road in Trussville.

Thunderstorm Wind, Jefferson

When
May 20, 6:03 PM CST
Where
Jefferson County, 1.72 mi WNW of Homewood
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.490, -86.797

Sixty to 70 mph winds were estimated at the WIAT-TV studios, atop Red Mountain in Birmingham.

Lightning, Jefferson

When
May 20, 6:26 PM CST
Where
Jefferson County, 0.3 mi E of Magella
Injuries
1 direct, 0 indirect
Reported by
Amateur Radio
Coordinates
33.469, -86.825

A person was reportedly injured by a lightning strike at a shopping center near the intersection of Greensprings Highway and Valley Avenue.

Thunderstorm Wind, Jefferson

When
May 20, 6:27 PM CST
Where
Jefferson County, 0.69 mi S of (Bhm)birmingham Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
33.560, -86.750

Peak winds reached 62 mph at the Birmingham Airport.

Thunderstorm Wind, Shelby

When
May 20, 6:44 PM CST
Where
Shelby County, 0.69 mi N of Wilsonville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.240, -86.480

Large tree limbs were blown down across a large section of Wilsonville.

Thunderstorm Wind, Montgomery

When
May 20, 6:45 PM CST
Where
Montgomery County, 2.23 mi SW of Mitylene
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.360, -86.210

Trees and power lines were blown down near Carmichael Road, in the Woodmere area of Montgomery.

Thunderstorm Wind, St. Clair

When
May 20, 7:14 PM CST
Where
St. Clair County, St Clair
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.780, -86.430

Trees were blown down, including one on a car, near the intersection of US-11 and AL-23.

Thunderstorm Wind, Talladega

When
May 20, 7:15 PM CST
Where
Talladega County, 1.8 mi NW of St Ives
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.440, -86.300

Several trees were blown down near the condos at Alpine Bay Resort.

Thunderstorm Wind, Bullock

When
May 20, 7:40 PM CST
Where
Bullock County, 2.66 mi ESE of Pine Grove
Measured
70 kt (81 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
32.021, -85.536

A suspected microburst destroyed 5 mobile homes, damaged 3 others, damaged 2 site built homes, destroyed 4 outbuildings, caused a tree to fall on and extensively damage a car, and destroyed 6 quail houses. The damage occurred on Antioch Church Road, about a mile west of AL-51, south of the Midway community in the southeastern portion of Bullock County.

Thunderstorm Wind, Tallapoosa

When
May 20, 7:44 PM CST
Where
Tallapoosa County, 1.87 mi SE of Reeltown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.581, -85.777

Numerous trees were blown down near the Reeltown VFD, and some nearby baseball field dugouts were damaged by winds.

Thunderstorm Wind, Winston

When
May 21, 6:05 AM CST
Where
Winston County, 3.01 mi WNW of Haleyville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.240, -87.671

Several trees were blown down and blocked Wakefield Road, near AL-13 northwest of Haleyville.

Lightning, Winston

When
May 21, 6:14 AM CST
Where
Winston County, 0.18 mi SSW of Haleyville
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
34.228, -87.621

A lightning strike set fire to a warehouse building in downtown Haleyville, resulting in a total loss of the building.

Thunderstorm Wind, Walker

When
May 21, 6:53 AM CST
Where
Walker County, 0.69 mi N of Carona
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.710, -87.470

A tree was blown down onto AL-18, in the Corona community.

Flash Flood, Marion

When
May 21, 7:00 AM CST to 8:00 AM CST
Where
Marion County, 4.82 mi NNE of Barnesville to 4.88 mi WNW of Pleasant Ridge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.197, -88.058

A portion of CR-122, north of Hamilton, experienced a short period of flash flooding.

Thunderstorm Wind, Jefferson

When
May 21, 8:30 AM CST
Where
Jefferson County, 0.46 mi WSW of Dolomite
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.448, -86.987

Trees were blown down at two locations in the city of Hueytown.

Thunderstorm Wind, Jefferson

When
May 21, 8:30 AM CST
Where
Jefferson County, Woodlawn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.530, -86.800

Trees were blown down in downtown Birmingham.

Flash Flood, Jefferson

When
May 21, 9:00 AM CST to 12:00 PM CST
Where
Jefferson County, 0.42 mi SSE of Midfield to 0.55 mi N of Greenwood
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.444, -86.918

Several areas in the southwestern suburbs of Birmingham became flooded due to heavy rain. The hardest hit areas included Parker Spring Street and Bessemer Street in Brighton, 9th Avenue at AL-150 and Dartmouth Avenue in Bessemer, and Perimeter Way at McCalla Road in McCalla. One car became submerged in Brighton.

Hail, Greene

When
May 21, 1:25 PM CST
Where
Greene County, Braggville
Measured
1 in hail
Reported by
Post Office
Coordinates
32.680, -88.000

Hail, Marengo

When
May 21, 1:50 PM CST
Where
Marengo County, 2.76 mi SW of Demopolis Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.442, -87.984

Thunderstorm Wind, Perry

When
May 21, 1:50 PM CST
Where
Perry County, 2.07 mi N of Marion
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.660, -87.320

Several trees were blown down on CR-7, north of Marion.

Hail, Marengo

When
May 21, 2:00 PM CST
Where
Marengo County, 1.22 mi SSW of Demopolis
Measured
1.75 in hail
Reported by
Public
Coordinates
32.504, -87.838

Hail, Marengo

When
May 21, 2:30 PM CST
Where
Marengo County, 0.41 mi NNE of Linden
Measured
1 in hail
Reported by
Public
Coordinates
32.306, -87.798

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236087, 236088, 236089, 236090, 236091, 236096, 236095, 236097, 236098, 236099, 236103, 236128, 236130, 236132, 236135, 236131, 236145, 236137, 236147, 236146, 236148, 236149, 236222, 236151, 236154, 236158, 236159, 236161, 236162, 236164, 236167, 236168, 236169, 236170, 236171, 236173.